Texas, 2014

Hail in Texas, September 7, 2014

September 7, 2014 · NWS HGX · 1 event in 1 county or zone

Daytime heating within a moist and unstable air mass allowed for the isolated development of near coastal storms. The strongest of these storms produced three quarter inch in diameter hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Daytime heating within a moist and unstable air mass allowed for the isolated development of near coastal storms. The strongest of these storms produced three quarter inch in diameter hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 7, 11:42 AM CST, 40 minutes earlier.

Area forecast discussion, Sep 7, 11:42 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1242 PM CDT SUN SEP 7 2014

.DISCUSSION...
18Z TAF DISCUSSION IN AVIATION SECTION.

&&

.AVIATION...
SFC ANALYSIS HAS WEAK FRONTAL BOUNDARY SAGGING ACROSS THE AREA
AND WILL LIKELY NOT MAKE ANY MORE MOVEMENT. RADAR SHOWING STORMS
FORMING JUST SOUTH OF THE BOUNDARY ALONG THE COAST. LOOK FOR
ACTIVITY TO INCREASE IN COVERAGE WITH MORE DAY TIME HEATING. WILL
KEEP VCTS FOR MOST TAF SITES THIS AFTERNOON AND MAY NEED TO AMMEND
TEMPO TSRA FOR A FEW AS STORMS IMPACT TERMINALS. OVERNIGHT SHOULD
BE QUIET. ONLY CONCERN WILL BE LOWER VSBY AT KLBX OR KCXO WITH
CALM WINDS AND CLEARING SKIES. LOOK FOR CLOUD DECKS TO COME BACK
TOMORROW MORNING WITH POSSIBLY MORE TSRA IN THE AFTERNOON WITH
PRECIP WATER VALUES STILL AROUND 2 INCHES.

39

&&

.PREV DISCUSSION... /ISSUED 1107 AM CDT SUN SEP 7 2014/

DISCUSSION...
WHILE THE BULK OF THE PCPN HAS REMAINED OFFSHORE (IN PROXIMITY TO
THE PRE-FRONTAL TROF) WE ARE STARTING TO SEE SOME ISO DEVELOPMENT
OVER THE SRN HALF OF THE CWA. ABUNDANT MID/HIGH CLOUDS FROM OVER-
NIGHT ACTIVITY APPEARS TO BE LIMITING DAYTIME HEATING SO HAVE DE-
CIDED TO SCALE BACK POPS A BIT FOR THIS AFTN/EVE. PER OBS THE SFC
FRONT SEEMS TO STILL BE OVER NORTH TX ATTM...AND NOT EXPECTING TO
SEE MUCH MORE MOVEMENT SWD (GIVEN THE CURRENT PRESSURE TRENDS). 41

PREV DISCUSSION... /ISSUED 439 AM CDT SUN SEP 7 2014/

AREAS OF SHOWERS AND THUNDERSTORMS...SOME THAT HAVE PRODUCED
LOCALLY HEAVY RAINFALL WITH RADAR ESTIMATED RATES OF 1 TO 3 INCHES
PER HOUR OVER THE PAST SEVERAL HOURS...CONTINUE TO SLOWLY BUILD
SOUTHWARD ACROSS OUR FAR NORTHWEST COUNTIES. ADDITIONAL ACTIVITY
IS BUILDING JUST OFF THE TX/LA COAST...WITH MORE ISOLATED
DEVELOPMENT ACROSS OUR COASTAL WATERS. MODELS ARE INDICATING MORE
DEVELOPMENT TODAY DUE TO DAYTIME HEATING...BUT NOT REAL CONFIDENT
AS TO EXACTLY WHERE THE BEST HEATING WILL OCCUR DUE TO INCREASING
CLOUD COVER. ANY RESIDUAL BOUNDARIES WILL HAVE THE POTENTIAL TO
BECOME A FOCUS FOR TODAY'S STORMS. WILL CARRY CHANCE POPS AREA
WIDE TODAY...AND LOWER HIGH TEMPERATURES A DEGREE OR TWO DUE TO
EXPECTED CLOUD COVER AND RAIN POTENTIAL. WILL CONTINUE TO CALL FOR
LOWERING RAIN CHANCES MONDAY AND MONDAY EVENING. CANNOT TOTALLY
RULE OUT ISOLATED STORM DEVELOPMENT ON TUESDAY AFTERNOON DUE TO
LINGERING MOISTURE...BUT BUILDING HIGH PRESSURE SHOULD KEEP A
MAJORITY OF THE AREA DRY TUESDAY AND WEDNESDAY. FORECAST WILL
STILL CALL FOR A COLD FRONT (AND ASSOCIATED CHANCE OF RAIN) TO
MOVE THROUGH SOUTHEAST TEXAS SOME TIME LATE THURSDAY THROUGH
FRIDAY. 42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      90  74  93  75  95 /  30  30  30  20  20
HOUSTON (IAH)              90  74  93  75  94 /  30  30  30  20  20
GALVESTON (GLS)            89  78  91  80  90 /  40  30  30  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...41
AVIATION/MARINE...39
Hazardous weather outlook, Sep 7, 3:34 AM CST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
434 AM CDT SUN SEP 7 2014

TXZ163-164-176>179-195>200-210>214-226-227-235>238-081300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
434 AM CDT SUN SEP 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE TODAY. THE MAIN THREATS WILL
BE STRONG GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Houston radar (KHGX), 8 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Galveston

When
September 7, 12:22 PM CST to 12:23 PM CST
Where
Galveston County, 1.8 mi W of League City S S Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.480, -95.160

Dime sized hail was observed in the Westover Park subdivision of League City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533486.